Alert archive / North Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 17, NWS Bismarck, ND

June 25, 2011Ward County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jun 25, 2011, 5:42 AM CDT for Ward County, North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2011, 5:42 AM CDT (10:42 UTC)
Expired
Jun 25, 2011, 11:45 AM CDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
Major

County Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WGUS53 KBIS 251042
FFWBIS
NDC101-251645-
/O.NEW.KBIS.FF.W.0017.110625T1042Z-110625T1645Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
542 AM CDT SAT JUN 25 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
  EXTREME EAST CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 1145 AM CDT

* AT 540 AM CDT...WARD COUNTY LAW ENFORCEMENT REPORTED A LEVEE       
  BREACH IN THE CITY OF SAWYER. THOSE IN SAWYER MUST MOVE TO HIGHER  
  GROUND IMMEDIATELY. 

* LOCATIONS IMPACTED INCLUDE SAWYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS 
IMMINENT.

&&

LAT...LON 4810 10101 4807 10102 4809 10111 4812 10110

$$

AYD
1 follow-up statement
209 
WGUS73 KBIS 251649
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1149 AM CDT SAT JUN 25 2011

NDC101-251655-
/O.EXP.KBIS.FF.W.0017.000000T0000Z-110625T1645Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARD ND-
1149 AM CDT SAT JUN 25 2011

...RIVER FLOOD WARNING CONTINUES UNTIL FURTHER NOTICE FOR THE SOURIS 
RIVER AT SAWYER...

THE DANGEROUS SITUATION CONTINUES ALONG THE SOURIS RIVER IN WARD 
COUNTY...INCLUDING SAWYER. A MANDATORY EVACUATION HAS BEEN ORDERED 
FOR THE CITY OF SAWYER. THE ONGOING RIVER FLOOD WARNING CONTINUES 
UNTIL FURTHER NOTICE. THAT RIVER FLOOD WARNING SERVES TO CONVEY THE 
ONGOING THREATS IN SAWYER.


LAT...LON 4810 10101 4807 10102 4809 10111 4812 10110

$$

HAMILTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 4:38 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 25, 4:38 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
438 AM CDT SAT JUN 25 2011

.SHORT TERM...TODAY THROUGH SUNDAY...

MAIN FORECAST CONCERNS IN THE SHORT TERM ARE THE THREATS FOR SEVERE
CONVECTION AND HEAVY RAINFALL. ELEVATED CONVECTION HAS INCREASED
ACROSS EASTERN MONTANA EARLY THIS MORNING IN ASSOCIATION WITH A MID
TO UPPER LEVEL JET AND STEEP LAPSE RATES. THESE STORMS ARE EXPECTED
TO CONTINUE TO PROPAGATE TO THE NORTHEAST FOLLOWING THE MOISTURE AND
INSTABILITY GRADIENT INTO NORTHWEST AND NORTH CENTRAL NORTH DAKOTA.
INSTABILITY AND MOISTURE INCREASE AHEAD OF THESE STORMS...WHICH MAY
HELP THEM TO INTENSIFY AS THEY PROGRESS INTO NORTH DAKOTA. THESE
STORMS WILL HAVE TO BE CLOSELY MONITORED AS THEY MAY IMPACT THE
SOURIS BASIN.

THE FOCUS FOR CONVECTION LATE THIS AFTERNOON WILL BE ALONG AND AHEAD
OF A SLOW MOVING COLD FRONT THAT IS FORECAST TO BE LOCATED FROM
APPROXIMATELY SHERWOOD THROUGH HETTINGER EARLY THIS AFTERNOON. THE
STORM ENVIRONMENT IS FORECAST TO BE CHARACTERIZED BY SFC CAPE VALUES
OF 2000-2500 J/KG...AND DEEP LAYER SHEAR VALUES OF 30-40
KTS...CLEARLY SUPPORTIVE OF SUPERCELLS WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREAT. WEAK LOW LEVEL FLOW SHOULD LIMIT THE
TORNADIC THREAT. HOWEVER...GIVEN LOW LCLS...AN ISOLATED TORNADO
CANNOT BE RULED OUT...ESPECIALLY NEAR ANY OUTFLOW BOUNDARIES FROM
CONVECTION FROM OVERNIGHT AND INTO THIS MORNING. IN ADDITION TO THE
HAIL AND DAMAGING WINDS WILL BE THE THREAT FOR HEAVY RAIN. PWATS
INCREASE TO 1.30-1.40 INCHES THIS AFTERNOON WITH K-INDEX VALUES OF
35+ K. THE BIGGEST THREAT FOR HEAVY RAINFALL IS FORECAST TO BE
ACROSS THE SOUTH CENTRAL AND JAMES RIVER VALLEY...WHERE STORM
MOTIONS ARE FORECAST TO BE THE SLOWEST...ON THE ORDER OF 10-15 KTS.
WHILE THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE ACROSS THE DES
LACS...LONG CREEK AND SOURIS BASINS...THE STORMS MOTIONS HERE ARE
FORECAST TO BE FASTER...AROUND 20-30 KTS DUE TO THE CLOSER PROXIMITY
TO THE MID LEVEL JET. CONVECTIVE INITIATION APPEARS TO BE AFTER 21
UTC AS INCREASINGLY DIFFLUENT FLOW ALOFT IN THE EXIT REGION OF THE
MID LEVEL JET OVERSPREADS THE AREA. CONVECTION MAY CONGEAL LATER IN
THE EVENING...HOWEVER...MCS DEVELOPMENT WILL BE LIMITED BY THE
ABSENCE OF A STRONG LOW LEVEL JET.

THE THREAT FOR HEAVY RAIN CONTINUES INTO SUNDAY ACROSS SOUTH CENTRAL
NORTH DAKOTA AND THE JAMES RIVE VALLEY AS MULTIPLE IMPULSES INTERACT
WITH A SLOW MOVING COLD FRONT. SIMILAR PWATS AND K INDEX VALUES ARE
FORECAST AHEAD OF THE FRONT ON SUNDAY AS WERE IN PLACE ON SATURDAY.
WHILE STORM MOTIONS OF 30 KTS ARE EXPECTED GIVEN THE LOCATION OF THE
UPPER LEVEL JET ACROSS THE CWA...THIS COULD BE THE SECOND ROUND OF
HEAVY RAIN IN TWO DAYS FOR THE AFOREMENTIONED AREAS DEPENDENT UPON
STORM COVERAGE ON SATURDAY. WILL HOLD OFF ON ANY FLOOD WATCHES FOR
NOW AND WILL LET LATER SHIFTS EVALUATE.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

THE LATEST MEDIUM RANGE MODEL RUNS CONTINUE TO BE FAIRLY CONSISTENT
WITH RESPECT TO THE UPPER PATTERN OVER THE HIGH PLAINS THROUGH THE
EXTENDED. THE MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES SUNDAY
NIGHT...AND AGAIN ON THURSDAY/THURSDAY NIGHT.

AN UPPER LEVEL TROUGH AXIS IS PROGGED TO SWING THROUGH NORTH DAKOTA
SUNDAY NIGHT WITH EARLY EVENING CONVECTION ANTICIPATED AHEAD OF THIS
FEATURE. THE HIGHEST CHANCES FOR PRECIP APPEAR TO BE ACROSS THE
SOUTHEASTERN CWA...ESPECIALLY BETWEEN 00Z-06Z MONDAY WHEN
INSTABILITY WILL BE MAXIMIZED. AS THE TROUGH AXIS PUSHES EAST OF THE
STATE...SYNOPTIC SUBSIDENCE SHOULD OVERSPREAD NORTH DAKOTA MONDAY.
HOWEVER...LINGERING MOISTURE AND INSTABILITY APPEARS TO BE
SUFFICIENT TO WARRANT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY.

A DRYING/WARMING TREND IS THEN EXPECTED THROUGH MID-WEEK AS BROAD
MID-LEVEL RIDGING DEVELOPS OVER THE GREAT PLAINS. THE RIDGE AXIS IS
FORECAST TO SHIFT EAST INTO THE GREAT LAKES THURSDAY...ALLOWING FOR
A SHORTWAVE TROUGH TO PUSH ACROSS THE REGION THURSDAY THROUGH
THURSDAY NIGHT. DUE TO THE TIMING UNCERTAINTY...BROADBRUSHED SLIGHT
CHANCE TO CHANCE POPS AREAWIDE FOR THE AFOREMENTIONED PERIOD.
SHORTWAVE RIDGING SHOULD OVERSPREAD NORTH DAKOTA IN THE WAKE OF THE
TROUGH WITH DRY CONDITIONS EXPECTED FRIDAY.

&&

.AVIATION...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO PUSH ACROSS
NORTH DAKOTA TODAY. THIS DISTURBANCE SHOULD GENERATE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS AND ASSOCIATED TEMPO MVFR/IFR
CONDITIONS ACROSS THE WEST (KISN-KDIK) THIS MORNING...CENTRAL
(KMOT-KBIS) THIS AFTERNOON...AND EAST (KJMS) THIS EVENING.
OTHERWISE...VFR CONDITIONS ARE EXPECTED OUTSIDE OF CONVECTIVE
ACTIVITY THROUGH THE TAF PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AYD
LONG TERM/AVIATION...TLM
Hazardous weather outlook, Jun 25, 4:19 AM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
419 AM CDT SAT JUN 25 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
419 AM CDT SAT JUN 25 2011 /319 AM MDT SAT JUN 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME SEVERE AND CAPABLE OF PRODUCING HEAVY
RAINFALL ARE POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN NORTH
DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF THUNDERSTORMS...POTENTIALLY STRONG TO SEVERE...ARE
POSSIBLE EAST OF HIGHWAY 83 AND SOUTH OF INTERSTATE 94 ON SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL AND PORTIONS OF
WESTERN NORTH DAKOTA THIS AFTERNOON.

TM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:16 PM CDTSevere Thunderstorm WarningBISMcKenzie59 min
Jun 24, 9:53 PM CDTAreal Flood AdvisoryBISMcKenzie3 hr
Jun 24, 10:47 PM CDTAreal Flood AdvisoryBISMcKenzie, Mountrail4 hr
Jun 24, 10:57 PM CDTAreal Flood AdvisoryBISDunn, McKenzie3 hr
Jun 25, 3:10 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail35 min
Jun 25, 3:22 PM CDTFlash Flood WatchBISAdams, Bowman, Burleigh, Dickey, Emmons, Foster and 11 more25 hr
Jun 25, 3:44 PM CDTSevere Thunderstorm WarningBISMountrail47 min
Jun 25, 3:45 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams60 min
Jun 25, 3:50 PM CDTAreal Flood AdvisoryBISBurke, McKenzie, Mountrail, Williams4 hr
Jun 25, 4:04 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward56 min
Jun 25, 4:17 PM CDTTornado WarningBISMountrail28 min
Jun 25, 4:22 PM CDTSevere Thunderstorm WarningBISBottineau, Renville53 min
Jun 25, 4:50 PM CDTSevere Thunderstorm WarningBISBottineau, Renville, Ward25 min
Jun 25, 4:52 PM CDTAreal Flood AdvisoryBISBottineau, Burke, McHenry, Mountrail, Renville, Ward6 hr
Jun 25, 5:05 PM CDTSevere Thunderstorm WarningBISMountrail, Ward55 min
Jun 25, 5:13 PM CDTSevere Thunderstorm WarningBISBottineau, Renville62 min
Jun 25, 5:41 PM CDTSevere Thunderstorm WarningBISWard19 min
Jun 25, 5:46 PM CDTFlash Flood WarningBISBottineau, Renville, Ward3 hr
Jun 25, 5:54 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry66 min
Jun 25, 5:57 PM CDTSevere Thunderstorm WarningBISRenville, Ward42 min
Jun 25, 6:19 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward41 min
Jun 25, 6:41 PM CDTFlash Flood WarningBISBottineau, McHenry3 hr
Jun 25, 6:45 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Rolette60 min
Jun 25, 6:53 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette67 min

Nearby

Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.